Hail, Towner
- When
- June 3, 2:40 PM CST
- Where
- Towner County, 1.65 mi NNE of Hansboro
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 48.970, -99.350
The hail passed just south of the Hansboro port of entry.
A convergent boundary set up near Devils Lake near a weak area of surface low pressure. Thunderstorms formed by mid to late afternoon, with some of them dropping hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A convergent boundary set up near Devils Lake near a weak area of surface low pressure. Thunderstorms formed by mid to late afternoon, with some of them dropping hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 3, 1:43 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 243 PM CDT FRI JUN 3 2016 .MESOSCALE DISCUSSION... Issued at 219 PM CDT Fri Jun 3 2016 Latest SPC mesoanalysis indicating a broadening area of 1000 J/kg plus cape over the central Dakotas with best convection ahead of a vort max/jet now moving in N Cntrl SD. Non supercell tornado parameter continues to increase and extend southward across central ND and is expected to slide east into western zones by peak heating. Deep layer shear continues to be nil over the CWA. The southeastern FA (Ransom/Sargent/Richland counties in SE ND) have cleared out and MU CAPE is beginning to increase in that area, although a late start to heating and track of upper jet max is keeping convection to the west of the area. && .SHORT TERM...(This evening through Saturday night) Issued at 219 PM CDT Fri Jun 3 2016 Will continue to follow HRRR for guidance as a precip as a large area of light rain over the eastern zones shifts east while the southern valley and portions of west central MN begin to clear out. Main area of concern for afternoon will be west of the valley and how much convection over central Dakotas extends into eastern ND. Current HRRR guidance for 20Z has line of convection a bit further east than radar trends, however precip along this instability axis has extended eastward in the north, with convection entering Towner county. Expectation is that the eastward trend will continue but still limited by westward extend of cloud cover. Will slightly adjust pops in the mid to late afternoon hours. Late afternoon...early evening...sfc boundary certainly not moving out of eastern ND quickly and, at peak heating, best sfc convergence appears to be along and just west of Red River Valley. Threat for convection continues to be limited by clouds but with clearing in the southern valley, can expect more convection to develop from the western edges of cloud cover into the Wahpeton area by 22Z to 23Z timeframe. By 01Z, much of the convection begins to weaken and shift south out of the FA, with activity nearly completely diminished by 04Z. Remaining issue for the overnight period turns back to the rain shower activity to the east and north east. Will be keeping in POPs in the east through midnight Friday night. Note the NAM/GFS do initiate convection Sat aftn with the GFS precip further west. Will keep chance pops in for the valley and eastern FA through 06Z. Saturday night...Beyond midnight, should begin seeing some clearing as an upper ridge begins amplifying over the northern and Canadian rockies and the upper low pulls off into the Upper Great Lakes. Overnight lows will stay in the 50s with some clouds over the valley and east while winds stay in the 5 to 10 mph range. .LONG TERM...(Sunday through Friday) Issued at 219 PM CDT Fri Jun 3 2016 Ridge over the rockies will continue amplifying and keep north northwest flow pattern aloft for Sunday into Monday, with dry conditions expected to continue into at least Tuesday. Will see a general cooling trend with the northerly flow, especially nighttime lows as high pressured sinks into western Dakotas by Monday night. The departing upper low however will have a few waves rotating around it, with a cool front sinking into Minnesota on Monday. This will keep daytime highs across northern Minnesota slightly cooler than seasonal norms, with highs in the upper 60s. For Tuesday and beyond, confidence for any insignificant precip or convective outbreaks is low as upper ridge will shift over Dakotas, however a few ridge riders (short waves rotation around ridge) will keep periods of low pops in the Wed through Fri timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 119 PM CDT Fri Jun 3 2016 Showers can be expected with a wave crossing the area during the first few hours in the period. Increasing instability by 20-21Z will produce a chance for scattered thunderstorms. Main thunderstorm threat will be out in the DVL basin. Otherwise...expect a sfc boundary pushing east through the period...with winds becoming northwesterly by the end of the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && MESOSCALE...Speicher SHORT TERM...Speicher LONG TERM...Speicher AVIATION...Hopkins
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 342 AM CDT FRI JUN 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 342 AM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON HOURS ACROSS A PORTION OF EASTERN NORTH DAKOTA. THE MAIN HAZARDS WILL BE A FEW REPORTS OF HAIL UP TO AN INCH AND WINDS UP TO 60 MPH...WITH EVEN A BRIEF WEAK TORNADO OR TWO POSSIBLE. A WIDESPREAD AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE VALLEY DURING THE MORNING HOURS...AND TRANSITION INTO NORTHWEST MINNESOTA BY EARLY AFTERNOON. WIDESPREAD RAINFALL AMOUNTS UP TO AN INCH ARE EXPECTED...WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Minot AFB radar (KMBX), 128 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
2 hail. Local standard time, as filed.
The hail passed just south of the Hansboro port of entry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643041, 629207.